Alert archive / North Dakota / Wind Advisories in 2017

Wind Advisory 12, NWS Bismarck, ND

October 20, 20177 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 20, 2017, 1:57 PM MDT for 7 counties in North Dakota. It took effect at Oct 20, 2017, 9:00 PM MDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2017, 1:57 PM MDT (19:57 UTC)
In effect from
Oct 20, 2017, 9:00 PM MDT
Expired
Oct 21, 2017, 6:00 PM MDT
In force
21 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS73 KBIS 201957
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
257 PM CDT Fri Oct 20 2017

NDZ031>033-040-041-043-044-210400-
/O.NEW.KBIS.WI.Y.0012.171021T0300Z-171022T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
157 PM MDT Fri Oct 20 2017

...WIND ADVISORY IN EFFECT FOR SOUTHWEST NORTH DAKOTA FROM 9 PM 
MDT THIS EVENING TO 6 PM MDT SATURDAY...

The National Weather Service in Bismarck has issued a Wind
Advisory for southwest ND, which is in effect from 9 PM MDT this 
evening to 6 PM MDT Saturday. 

* TIMING...9 PM MDT this evening to 6 PM MDT Saturday.

* WINDS...Sustained winds around 30 mph with gusts near 45 mph.

* IMPACTS...Driving will be difficult for high profile vehicles.
  Working outside on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
911 
WWUS73 KBIS 210233
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
933 PM CDT Fri Oct 20 2017

NDZ031>033-040-041-043-044-211045-
/O.CON.KBIS.WI.Y.0012.171021T0300Z-171022T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
833 PM MDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT SATURDAY...

* TIMING...Through 6 PM MDT Saturday.

* WINDS...Sustained winds around 30 mph with gusts near 45 mph.

* IMPACTS...Driving will be difficult for high profile vehicles. 
  Working outside on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
391 
WWUS73 KBIS 210902
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
402 AM CDT Sat Oct 21 2017

NDZ031>033-040-041-043-044-211715-
/O.CON.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
302 AM MDT Sat Oct 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* TIMING...Through 6 PM MDT Saturday.

* WINDS...Sustained winds around 30 mph with gusts near 45 mph.

* IMPACTS...Driving will be difficult for high profile vehicles. 
  Working outside on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
772 
WWUS73 KBIS 211504
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1004 AM CDT Sat Oct 21 2017

NDZ031>033-040-041-043-044-212315-
/O.CON.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
904 AM MDT Sat Oct 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* TIMING...Through 6 PM MDT Saturday.

* WINDS...Sustained winds around 30 mph with gusts near 45 mph.

* IMPACTS...Driving will be difficult for high profile vehicles. 
  Working outside on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
twh
188 
WWUS73 KBIS 212005
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
305 PM CDT Sat Oct 21 2017

NDZ031>033-040-041-043-044-220000-
/O.CON.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
205 PM MDT Sat Oct 21 2017

...WIND ADVISORY REMAINS IN EFFECT IN THE SOUTHWEST UNTIL 6 PM 
MDT THIS EVENING...

* TIMING...6 PM MDT Saturday.

* WINDS...Sustained winds around 30 mph with gusts near 45 mph.

* IMPACTS...Driving will be difficult for high profile vehicles. 
  Working outside on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
948 
WWUS73 KBIS 220002
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
702 PM CDT Sat Oct 21 2017

NDZ031>033-040-041-043-044-220115-
/O.EXP.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
602 PM MDT Sat Oct 21 2017

...WIND ADVISORY HAS EXPIRED...

Gusty northwest winds will continue to gradually dissipate this
evening. Therefore, the wind advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 20, 11:29 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 20, 11:29 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1229 PM CDT Fri Oct 20 2017

.UPDATE...
Issued at 1229 PM CDT Fri Oct 20 2017

Latest observations were blended into the forecast. Otherwise, no
major changes were made.

UPDATE Issued at 942 AM CDT Fri Oct 20 2017

Increasing southerly flow over eastern ND today as low pressure
continues to develop over eastern MT and the western Dakotas. Made
some minor adjustments to sky cover. Otherwise no significant
changes to the going forecast.

UPDATE Issued at 635 AM CDT Fri Oct 20 2017

No changes with this product issuance. See below for details.

&&

.SHORT TERM...(Today and tonight)

Issued at 405 AM CDT Fri Oct 20 2017

Forecast highlights in the short term period will be near record
highs this afternoon, followed by strong winds this evening into
the overnight.

Currently, upper level ridge axis extends north-northwest across
the Upper Mississippi valley into south central Canada, with
southwest flow aloft across the Northern Plains as a potent upper
level trough moves onshore over the west coastal region. Surface
low pressure forming well to our west ahead of the trough results
in a light south-southeast flow across the Dakotas this morning. A
few upper level clouds about but mostly a clear sky for most
areas. The steady southeasterly low level wind has kept
temperatures mainly in the 40s through 3AM CDT.

For today, a clear to partly cloudy sky is forecast with a upper
level moisture streaming north across the eastern third of the
state as southerly flow increases there. This is in response to
the surface trough strengthening and moving into eastern MT as the
upper trough moves into the Rockies. Thermal profiles ahead of
the trough within the boundary layer are very similar to Thursday
which saw temperatures will into the 70s many locations along with
a few lower 80s southwest. Forecast highs west and central are
near or above record highs for today for all but Jamestown:

Location	Record Temperature/Year 	Forecast High
Williston	      78F in 2014		         80F
Minot     		  80F in 1947				 80F
Dickinson		  81F in 1901				 82F
Bismarck		  82F in 1901				 80F
Jamestown		  88F in 1918			     77F

SPC has parts of far southeastern Dickey county in the general
T-storm outlook for Day1. Plume of moisture referenced above will
increase instability across the eastern Dakotas this
afternoon/evening. However, model derived MUCAPE is brief with CAM
models all suggesting any convection will remain to our
southeast/east.

For tonight, upper level trough continues east into the Northern
High Plains by 12Z. Surface trough and a strong associated cold
front will move east ahead of the upper trough into western North
Dakota this evening, then into central ND overnight. Strong
pressure rise bubble is advertised by both the GFS/NAM to enter
western ND 02-04Z, with a 3-HR pressure rise max of 10MB
southwest. Pressure rise bubble continues east into my central and
eastern counties after midnight, but does decrease in intensity
with time. We opted to increase winds to max GFE guidance values
after 00Z, and even increasing some from there based on latest
nam/gfs BUFKIT analysis of winds within the mixed layer. It
appears there will be some potential Friday evening for near high
wind warning criteria gusts southwest, though this is uncertain
and if it does occur these should be short lived so at this time
there are no plans for any wind headlines. Will let the day shift
look at latest guidance for any headlines for the tonight period.

Other than the gusty winds, models are in agreement with an area
of showers developing across central South Dakota into south
central North Dakota late. Otherwise dry conditions prevail.

.LONG TERM...(Saturday through Thursday)

Issued at 405 AM CDT Fri Oct 20 2017

Active pattern prevails in the long term period.

Upper trough from the short term moves across the Northern Plains
Saturday and Saturday night. Showers developing late tonight will
continue over my eastern counties Saturday morning. Much cooler
behind tonight's front with highs mainly in the 50s. After the
first strong push of winds along the cold front tonight, winds
taper off in the early AM hours only to ramp back up during the
day Saturday. Near wind advisory gusts are possible via the gfs
BUFKIT data, though nam BUFKIT would suggest sub-advisory. Will
take another look later today when new model data comes in.

Series of SW'Vs push across our region Sunday-Monday night.
Another cold front is advertised later in the day Sunday, then
yet another on Monday associated with these waves. Both days will
see strong wind potential along with chances for precipitation.

Ridging rebuilds Tuesday night - Wednesday bringing another period
of warm temperatures mid-week along with dry conditions.
Increasing attention for Wednesday night-Thursday when both the
GFS and ECMWF push a very strong cold front across the state.
Another strong wind event looks to unfold if models stay their
present course. -4 to -10C 850mb temperatures are also advertised
for Thursday to advect into the area on the backside of this
potential front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1229 PM CDT Fri Oct 20 2017

A strong cold front will enter western ND after 00Z and sweep
east across the state to the James Valley by daybreak Saturday
morning. Strong winds are expected with this system. LLWS is
forecast to impact each of the TAF sites through the 18Z period.

&&

.FIRE WEATHER...
Issued at 405 AM CDT Fri Oct 20 2017

Near critical fire weather conditions possible early this evening
over western North Dakota. Fire managers should be aware of an
approaching cold front, likely arriving early this evening - but
caution is advised should the cold front move in faster than
forecast.

A very warm day today ahead of a strong cold front. Dry air in
western North Dakota, along with afternoon highs in the upper 70s
and lower 80s will result in minimum relative humidity values of
around 13 to 20 percent across most of western North Dakota. A
strong cold front will move east across Montana today, reaching
western North Dakota by early evening. The first few (around 3)
hours after the cold frontal passage should see sustained winds of
over 30 mph with gusts to 40 mph. At this time, we think the timing
of the cold front arrival in far western North Dakota should be
early this evening - after the peak heating and lowest relative
humidity for the day. However, should the cold front move in faster
than forecast, the late afternoon or very early evening would see
those low humidity values coincident with the strong and gusty
westerly winds.

Southerly winds ahead of the front today should be strongest in the
James Valley, with sustained speeds of around 20 mph with gusts to
around 30 mph this afternoon. Increasing low level humidity will
move into the eastern half of the state today along with the strong
southerly winds. In contrast to the western half of the state,
minimum relative humidity values in the James Valley should be
around 40 percent.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AC
SHORT TERM...NH
LONG TERM...NH
AVIATION...AC
FIRE WEATHER...JV
Hazardous weather outlook, Oct 20, 11:20 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1220 PM CDT Fri Oct 20 2017

NDZ001-002-009-010-017>021-031>035-040>046-211730-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1220 PM CDT Fri Oct 20 2017 /1120 AM MDT Fri Oct 20 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A strong cold front will move into western North Dakota tonight
and into central North Dakota after midnight. A period of strong
winds will accompany the front as it pushes east. A wind advisory
may be needed for portions of southwest and south central North
Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty westerly winds will continue on Saturday.

There is also potential for strong winds both Sunday and Monday,
as a series of cold fronts move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-022-023-025-036-037-047-048-050-051-211730-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1220 PM CDT Fri Oct 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong cold front moving through western and central North
Dakota Friday night will bring gusty westerly winds on Saturday.

There is also potential for strong winds both Sunday and Monday,
as a series of cold fronts move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.